Hail, Polk
- When
- April 29, 11:20 AM CST
- Where
- Polk County, 0.89 mi NE of West Des Moines
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.588, -93.706
A Mercy Hospital ambulance reported penny to nickel sized hail.
A line of non-severe storms moved across central Iowa in the hours just after midnight on April 30th. A few storms produced small hail with an ambulance in Des Moines reporting up to nickel sized hail.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A line of non-severe storms moved across central Iowa in the hours just after midnight on April 30th. A few storms produced small hail with an ambulance in Des Moines reporting up to nickel sized hail. Behind the line of thunderstorms, environmental winds increased with gust of 50 to 60 mph reported in central Iowa. A couple sites gust just over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 29, 6:03 AM CST, 5 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 703 AM CDT Fri Apr 29 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 414 AM CDT Fri Apr 29 2022 Forecast Highlights: --Scattered showers/thunderstorms this morning with slow-moving MCS. --Becoming gusty today into Saturday. --Additional showers/thunderstorms this afternoon and later tonight into early Saturday with potential for locally heavy rainfall. --Strong to severe storms remain possible roughly 10 PM to 3 AM tonight. --Active pattern continues into next week. TODAY THROUGH SATURDAY: A warm front stretches over the southwest half of the state early this morning with ongoing showers/thunderstorms in the warm sector from a slowly propagating MCS located over southeast Nebraska/southwest Iowa. Abundant moisture transport continues to feed into the storms with mid-level flow from the south continuing to bring plenty of warm air advection into the state as well. A strengthening low level jet is helping to maintain the MCS which has picked up speed over the last couple hours. Nevertheless, some cell training remains with observations suggesting localized areas of 1-2 inches of QPF in Cass County thus far, though this is certainly not widespread. Although not in great agreement, CAMs do generally confirm this observation with localized QPF totals of 1-2" by 12Z in parts of southwestern Iowa, though some also suggest localized amounts of up to 3". This MCS will continue to push eastward early this morning and ultimately dissipate/move out of the area later this morning into midday. Instability remains southwest of the area so not expecting any severe weather this morning but will continue to monitor the localized heavy rain threat. Some drying out is expected around midday but not expecting much clearing in terms of cloud cover before the bigger system arrives later today. The incoming low is still expected to reach the Central Plains this evening amplifying, becoming closed off, and ultimately becoming stacked with the surface low as the system moves east/northeast towards Iowa overnight into tomorrow morning. An associated warm front is still expected to lift northward bringing some scattered showers/thunderstorms into southern Iowa this afternoon before continuing to lift northward through the area into this evening with CAMs suggesting another lull in activity before convection reaches our area later tonight. Convection is still expected to develop over Nebraska/Kansas by late afternoon continuing to push eastward and arriving in Iowa late - roughly 9 or 10 pm. The best instability remains over southwest Iowa late tonight into the early overnight hours and is the most likely area for strong to severe storms with approaching 40-50+ knots of 0- 6 km bulk shear and MUCAPE values in the 1000-2000 J/kg range. The window of the favorable severe parameters lining up and thus producing severe weather in our area is somewhat limited, but the best window for severe weather looks to be roughly 10 pm to 2 am starting in the southwest and potentially becoming more QLCS-like as the better instability becomes more elevated to the north and east during the early overnight hours. Wind and locally heavy rain are the main threats tonight, especially with a progressive, more-linear storm mode, but the large hail and tornado threats cannot be completely ruled out. Will certainly need to watch the flash flood threat, especially in the southwest where flash flood guidance is only 2-3" and some areas will have already neared that this morning with only minimal time to dry out before storms arrive tonight. Progressive nature of storms tonight will certainly limit the overall flash flood threat, but WPC's Day 1 excessive rain outlook is certainly warranted provided the antecedent conditions from this morning. The system is expected to occlude by Saturday morning as it pushes east across Iowa during the day. This will keep scattered showers and gusty conditions around through the day Saturday but severe weather is not anticipated with the best instability east of the forecast area by the afternoon. With the widespread cloud cover and multiple chances for precipitation, temperatures will remain in the 50s and 60s today into tomorrow. SUNDAY: The low remains mostly stacked as it pushes across southern Minnesota early Sunday morning and into the Great Lakes Region by Sunday afternoon. As the low moves off to the northeast, some wrap around showers/thunderstorms remain plausible across northern and northeastern Iowa into Sunday afternoon. The rest of the area will likely remain dry with upper level ridging building behind the passing low and surface high pressure moving into the area late Sunday into early Monday. Temperatures will be cooler with cloud cover lingering, generally in the 50s, with winds remaining breezy. NEXT WEEK: The dry conditions will be short-lived with the next system lining up to arrive Monday night into Tuesday as a low tracks through the Plains moving northeast towards Iowa overnight into Tuesday morning. A warm front will be draped ahead of the low, lifting northward during the day Monday and returning showers/thunderstorms to the forecast. The system looks to clear the area by Tuesday afternoon with another small ridge building behind the passing low before another closes off and moves towards the state Wednesday into Thursday. Some spatial and timing differences remain between the models with the GFS faster and further north than the Euro for this mid-week system. The result is a continued active forecast with multiple chances for showers/storms this week and temperatures remaining in the 50s to low 60s most of the week. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 643 AM CDT Fri Apr 29 2022 Ongoing showers/thunderstorms this morning across the south into parts of central Iowa. Some drying is expected around midday before additional shower/thunderstorm activity arrives this afternoon as a warm front lifts across the area. Some stronger storms possible late tonight into early tomorrow morning, though the shower potential continues overnight into tomorrow. MVFR ceilings are expected to be widespread today with IFR ceilings at times and LIFR conditions certainly possible as well as rain/storms move in. Confidence is low in sustained IFR ceilings through the afternoon so kept with low MVFR and will let future forecasts evaluate potential into this evening/overnight. MVFR to IFR visibilities may also occur with stronger storms today/tonight. Winds out of the southeast are expected to increase through the day becoming gusty by this afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KCM AVIATION...KCM
Hazardous Weather Outlook National Weather Service Des Moines IA 345 AM CDT Fri Apr 29 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 345 AM CDT Fri Apr 29 2022 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Today and tonight Chances for thunderstorms will continue into tonight. Strong to severe storms and locally heavy rains are possible southwest tonight with large hail, damaging winds, and a tornado or two possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances linger into Saturday, but severe weather and heavy rains are not anticipated. Additional thunderstorm chances are in the forecast late Monday and Monday Night, and again late Thursday. The severe weather and heavy rain potential will be better evaluated in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and heavy rain reports, especially tonight. Small
Special Weather Statement National Weather Service Des Moines IA 1020 AM CDT Fri Apr 29 2022 IAZ081-082-092-093-291700- Adams-Union-Taylor-Ringgold- Including the cities of Corning, Creston, Bedford, Lenox, New Market, and Mount Ayr 1020 AM CDT Fri Apr 29 2022 ...Strong Winds Late This Morning... Gusty strong winds from the southeast are possible through Noon across portions of southwest and south central Iowa. Winds of 20 to 30 mph with gusts of 40 mph are expected although a few brief gusts over 50 mph will be possible. Light to moderate showers may accompany the winds as well. The winds may break some small branches and blow around lightweight objects. High profile vehicles may also have difficulty driving in the higher wind gusts.
Special Weather Statement National Weather Service Des Moines IA 1114 AM CDT Fri Apr 29 2022 IAZ073-074-083>085-094>096-291800- Warren-Marion-Clarke-Lucas-Monroe-Decatur-Wayne-Appanoose- Including the cities of Indianola, Norwalk, Carlisle, Pella, Knoxville, Osceola, Chariton, Albia, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, and Centerville 1114 AM CDT Fri Apr 29 2022 ...Strong Winds to Move Across South Central Iowa Through Midday... Strong winds on the backside of the precipitation area in southern Iowa will persist through the noon hour until 1 PM. The winds are expected generally along and south of State Highway 92. Southeast winds at 20 to 30 mph with gusts of 40 mph are expected during this time. A few gusts may approach or exceed 50 mph briefly. The winds may break some small branches and blow around lightweight objects. High profile vehicles may also have difficulty driving in the stronger wind gusts.
The Des Moines radar (KDMX), 16 km away, was scanning. The volume nearest the first event began at 17:19 UTC.
2 high wind, 1 hail. Local standard time, as filed.
A Mercy Hospital ambulance reported penny to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021553, 1021554, 1021555.